New rotation sets in a family of torus homeomorphisms

Boyland, Philip, de Carvalho, Andre and Hall, Toby
(2016) New rotation sets in a family of torus homeomorphisms. Inventiones Mathematicae, 204 (3). pp. 895-937.

[thumbnail of torus.pdf] Text
torus.pdf - Unspecified

Download (505kB)


We construct a family {Φ t } t∈[0,1] of homeomorphisms of the two-torus isotopic to the identity, for which all of the rotation sets ρ(Φ t ) can be described explicitly. We analyze the bifurcations and typical behavior of rotation sets in the family, providing insight into the general questions of toral rotation set bifurcations and prevalence. We show that there is a full measure subset of [0,1], consisting of infinitely many mutually disjoint non- trivial closed intervals, on each of which the rotation set mode locks to a constant polygon with rational vertices; that the generic rotation set in the Hausdorff topology has infinitely many extreme points, accumulating on a single totally irrational extreme point at which there is a unique supporting line; and that, although ρ(Φ t ) varies continuously with t, the set of extreme points of ρ(Φ t ) does not. The family also provides examples of rotation sets for which an extreme point is not represented by any minimal invariant set, or by any directional ergodic measure.

Item Type: Article
Additional Information: ## TULIP Type: Articles/Papers (Journal) ##
Depositing User: Symplectic Admin
Date Deposited: 24 May 2016 14:42
Last Modified: 19 Jan 2023 07:36
DOI: 10.1007/s00222-015-0628-2
Related URLs: